Minnesota, 2006

Damaging Winds in Minnesota, May 23, 2006

May 23, 2006 · NWS FGF · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 23, 12:55 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, May 23, 12:55 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
155 PM CDT TUE MAY 23 2006

.CURRENT OBSERVATIONAL OVERVIEW...
18Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME EASTERN MONTANA
WITH INVERTED TROUGH AXIS NW/SE ORIENTATED TO SOUTHERN SASK PROVINCE.
BEST PRESSURE FALLS DOWNSTREAM OF FEATURE WERE SITUATED ACROSS SOUTH
CENTRAL NORTH DAKOTA SUGGESTING LOW CENTER SHOULD SLOWLY DROP TO THE
SOUTHEAST THIS AFTERNOON/EVENING. LATEST WATER VAPOR IMAGERY SHOWED
NEGATIVELY TILTED 500MB TROUGH OVER NORTHEAST WYOMING WITH RESULTANT
DOWNSTREAM UPPER LEVEL RIDGING FROM WESTERN IOWA INTO SASK PROVINCE.
EXAMINATION OF KMVX RADAR TRENDS INDICATED RESIDUAL CONVECTION THAT
HAD BEEN OVER CAVALIER AND PEMBINA COUNTIES HAS WEAKENED AS IT HAS
EXITED INTO MANITOBA PROVINCE.

.SHORT TERM (TONIGHT-FRIDAY)...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE POTENTIAL WITH RESPECT
TO THUNDER INTENSITY/AREAL COVERAGE DURING THE NEXT 24 HOURS. MODERATE
INSTABILITY/HIGH PWATS IN PLACE OVER CWFA READY TO FUEL ANY STORMS THAT
DEVELOP THIS AFTERNOON/NIGHT. FLY IN OINTMENT IS TRIGGER MECHANISM TO
GET STORMS ORGANIZED IN NATURE. ONE OF THE MAIN INHIBITING FACTORS IS
LACK OF DEEP LAYERED SHEAR I.E. 0-6KM LESS THAN 10 KTS. COUPLE THIS
WITH LACK OF UPPER LEVEL SUPPORT NIL JET/BEST PIVA REMAINING WEST
OF CWFA POINTS TO ONLY LOW POP THREAT JUSTIFIED TONIGHT. HAVE USED
NAM SOLUTION WITH MODEL INITIALIZING BEST WITH RESPECT TO 18Z SFC
AND UPPER LEVEL FEATURES. AS LOW AND ATTENDENT TROUGH SWING THROUGH
CWFA LATE TONIGHT/WEDNESDAY POP THREAT INCREASES ACROSS CWFA. AT
THE TIME HOWEVER BEST INSTABILITY WEAKENS SIGNIFICANTLY ALONG WITH
SHIFTING EAST INTO MINNESOTA. AS REGION GETS ONTO BACKSIDE OF LOW
ON WEDNESDAY DEFORMATION ZONE INDUCED SHOWERS/THUNDERSTORMS GET
GOING INITIALLY IN THE DEVILS LAKE BASIN ON WEDNESDAY AND THEN
THE REMAINDER OF CWFA WEDNESDAY AFTERNOON/NIGHT. TIGHT NORTHERLY
PRESSURE GRADIENT SHOULD RESULT IN BREEZY CONDITIONS WEDNESDAY
AFTERNOON/NIGHT. AFTER A VERY WARM DAY TODAY EXPECT MERCURY TO
DROP BACK TOWARD MORE SEASONABLE NORMS FOR LATE MAY FOR WEDNESDAY
THROUGH FRIDAY.

.LONG TERM (SAT-TUE)...
KIND OF A TRICKY FORECAST IN THE LONG TERM PERIOD. INHERITED
FORECAST HAS QUITE A FEW DAYS WITH PCPN MENTIONED. PATTERN LOOKS
FAVORABLE FOR PCPN SOMEWHERE...IT ALL DEPENDS ON WHERE THE RIDGE
SETS UP WITH THE WARMER 700MB TEMPS. AT THIS POINT IT LOOKS LIKE A
CAP SHOULD HOLD FOR MOST OF THE AREA FOR THE WEEKEND. 500MB PATTERN
LOOKS GOOD FOR RIDGE RIDERS...WITH TROUGH IN THE WEST AND SOUTHWEST
FLOW ACROSS THE MID PART OF THE COUNTRY. WILL LIMIT PCPN CHANCES TO
THE KDVL REGION AND THE NORTHERN RED RIVER VALLEY INITIALLY (SAT/
SAT NIGHT)...AND THEN SPREAD LOW CHANCES EAST ON SUN. 12Z GFS HINTS
AT A SLOW MOVING FRONT FINALLY PUSHING THRU THE FA BY 00Z MON. THIS
COULD BRING AN END TO THE PCPN CHANCES...BUT WILL KEEP SOME PCPN
MENTIONED THRU MON NIGHT UNTIL SOME BETTER CONTINUITY TAKES SHAPE.
TEMPS WARM FOR THE WEEKEND WITH A BIT OF A DROP FOR EARLY NEXT WEEK.

&&

.AVIATION...
A LOT OF UNCERTAINTY WITH TSTM CHANCES TONIGHT INTO THE FIRST PART
OF TUE. BEST FORCING FOR TSTMS TONIGHT SHOULD BE SOUTH AND WEST OF
THE FA. KFAR MAY SEE A CHANCE BY MID EVENING...BUT WILL KEEP THUNDER
OUT OF KGFK/KBJI TONIGHT. CHANCES LOOK BETTER FOR RAIN/TSTMS ON WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG/GODON
Hazardous weather outlook, May 23, 5:03 AM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE MAY 23 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE MOST
LIKELY TIME OF OCCURRENCE WILL BE DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS. HOWEVER...STORMS MAY OCCUR AT ANY TIME.
ISOLATED SEVERE HAIL AND WIND WILL BE POSSIBLE...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY INTO WEDNESDAY
NIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE.

PERIODIC THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

TG

The radar

The Aberdeen radar (KABR), 207 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 23, 4:52 PM CST
Where
Grant County, 3 mi E of Barrett
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -95.833

Three 18 inch diameter trees were blown down.

Thunderstorm Wind, Otter Tail

When
May 23, 5:30 PM CST
Where
Otter Tail County, Fergus Falls
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.283, -96.067

Several trees were blown down, causing numerous power outages. One tree fell on a house along Channing Avenue.

Thunderstorm Wind, Otter Tail

When
May 23, 5:45 PM CST
Where
Otter Tail County, Phelps
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.383, -95.817

Strong winds were reported along with a large shelf cloud.

Thunderstorm Wind, Grant

When
May 23, 7:30 PM CST
Where
Grant County, Wendell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
46.033, -96.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512356, 5512359, 5512357, 5512358.